Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Computing the Fredholm index of Toeplitz operators with continuous symbols

Authors: Nathan S. Feldman and Paul McGuire
Journal: Proc. Amer. Math. Soc. 133 (2005), 1357-1364
MSC (2000): Primary 47B20, 47A53; Secondary 47A10
Published electronically: October 15, 2004
MathSciNet review: 2111959
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show how to compute the Fredholm index of a Toeplitz operator with a continuous symbol constructed from any subnormal operator with compact self-commutator. We also show that the essential spectral pictures of such Toeplitz operators can be prescribed arbitrarily.

References [Enhancements On Off] (What's this?)

  • 1. A. Aleman, Subnormal Operators with Compact Selfcommutator, Manuscripta Math. 91, No. 3 (1996), 353-367. MR 1416717 (97j:47036)
  • 2. M.B. Abrahamse, Toeplitz Operators in multiply connected regions, Amer. J. Math. 96 (1974), 261-297. MR 0361891 (50:14333)
  • 3. L.G. Brown, R.G. Douglas and P.A. Fillmore, Unitary equivalence modulo the compact operators and extensions of $C^*$-algebras, Lect. Notes in Math. 345, Springer-Verlag, (1973), 58-128. MR 0380478 (52:1378)
  • 4. J.B. Conway, Spectral Properties of Certain Operators on Hardy spaces of Planar Regions, Int. Eqns. Oper. Th. 10 (1987), 659-706. MR 0904484 (88h:47040)
  • 5. J.B. Conway, A Course in Functional Analysis, 2nd Edition, Springer-Verlag Graduate Texts in Math. vol. 96, 1990. MR 1070713 (91e:46001)
  • 6. J.B. Conway, The Theory of Subnormal Operators, Amer. Math. Soc., Providence, RI, 1991. MR 1112128 (92h:47026)
  • 7. R.G. Douglas, Banach Algebra Techniques in Operator Theory, 2nd Edition, Springer-Verlag Graduate Texts in Math. vol. 179, 1998. MR 1634900 (99c:47001)
  • 8. N.S. Feldman and P. McGuire, On the Spectral Picture of an Irreducible Subnormal Operator II, Proc. Amer. Math. Soc. 131 (2003), no. 6, 1793-1801. MR 1955267
  • 9. P. McGuire, $C^*$-Algebras generated by subnormal operators, J. Funct. Anal. 79 (1988), 423-445. MR 0953910 (90a:47063)
  • 10. N. Nikolski, Operators, Functions, and Systems: An Easy Reading, Volume 1: Hardy, Hankel, and Toeplitz, Math. Surveys and Mono. 92, Amer. Math. Soc., 2002. MR 1864396 (2003i:47001a)
  • 11. R.F. Olin and J.E. Thomson, Algebras Generated by a Subnormal Operator, Trans. Amer. Math. Soc. 271 (1982), No. 1, 299 - 311. MR 0648094 (84i:47063)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47B20, 47A53, 47A10

Retrieve articles in all journals with MSC (2000): 47B20, 47A53, 47A10

Additional Information

Nathan S. Feldman
Affiliation: Department of Mathematics, Washington and Lee University, Lexington, Virginia 24450

Paul McGuire
Affiliation: Department of Mathematics, Bucknell University, Lewisburg, Pennsylvania 17837

Keywords: Subnormal operator, essentially normal operator, Fredholm operator, Fredholm index
Received by editor(s): October 6, 2003
Received by editor(s) in revised form: December 23, 2003
Published electronically: October 15, 2004
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society